Severe hypoglycemia is an emergency situation that requires immediate action.
That’s why every person living with low blood sugars must know about the usage of injectable glucagon for severe hypoglycemia.
WHEN DO I HAVE TO USE IT?
It is not a figure in mg/dl or mmol/L that shouts “Now!”, but depends on two different things: the symptoms and how low the blood sugar level is. That is to say:
- You must use it if the person is unconscious, seizuring or has difficulty in swallowing as a result of the low blood sugar. Remember that in these circumstances, you should never give food or liquids, because the person could choke. Food and liquids could also go to the lungs, which would cause an even greater emergency.
- It would also be advisable if the blood sugar level is alarmingly low. For example: if I saw a 24 mg/dl (1.33 mmol/L), I would not have any doubt. Hypoglycemia can continue to get worse whilst it is being corrected, so do not risk it!
Remember: Never try to give food or liquids to someone that is unconscious, seizuring or has difficulty in swallowing as a result of hypoglycemia. The person could choke and these things could also go to the lungs, which would cause an even greater emergency situation.
ARE YOU INTERESTED?
JOIN THE LIST
and do not miss anything at all!!
HOW IS IT ADMINISTERED?
Glucagon can cause nausea and vomiting. It is important to place the person on their side before applying the injection to prevent choking if they occur.
- Verify the expiration date of the glucagon emergency kit. Do not use if it is expired.
- Clean your hands.
- Open the kit case. You will see that it contains a syringe filled with liquid, a bottle with powder or a tablet and the usage instructions.
- Check the bottle to make sure there are no dark spots. If you see any, do not use it. Go for another bottle (if you have one) or, if not, immediately call the emergency services.
- Remove the hermetic seal from the pot. Next, remove the needle cap from the syringe and inject all of the syringe’s liquid into the glucagon vial. It should start to dissolve.
- Take the syringe out of the bottle and set it aside … without forgetting to keep it sterile!
- Gently shake the vial containing the mixture until it is completely dissolved.
- Take the syringe and insert the needle into the vial. Place the bottle upside down and extract the appropriate amount of glucagon. The quantities are printed on the syringe.
- Select the injection area and clean the surface of the skin. It is advisable to choose a wide and fleshy area, such as the thighs or the buttocks, although also the arm or stomach are alternatives. (Cleaning advice: use alcohol).
- Insert the needle into the skin at a 90º angle. Then inject the liquid glucagon and try to keep the person as still as possible while doing it. The ideal is to supply glucagon as fast as we can, especially if the person is seizuring or moving a lot.
- When you have emptied all the liquid, remove and dispose (safely) the used syringe.
(*) The quantities by weight/age are specified in the instructions for use of the emergency kits.
In a purely informative way, the amounts indicated in our kit are:
- Adults, children over 8 years of age or weighing 25 kg or more: – 1 mg (whole can: marked as “1” in the syringe).
- Children under 8 years of age or weighing less than 25 kilos – 0.5 mg (half a bottle: marked as “0.5” in the syringe).
In the case of children, there are some experts who recommend starting by administering 0.5 ml and, if necessary, injecting the rest after about 20 minutes from the first dose. It could be that this method minimizes the rebound effect that usage of glucagon usually causes.
Anyway, do not worry if you use more than half, because glucagon has no danger of overdose and the important thing is to apply it.
Remember that if you have doubts about the treatment to follow, it is best to consult with duly qualified health personnel.
WHAT DO YOU DO AFTER THE INJECTION?
Do not wait to see if the person responds to the injection: that may take up to 20 minutes.
Instead, call the emergency services immediately or take the person to the nearest hospital for examination by appropriately qualified health personnel.
While the person is being attended, it would be advisable that someone who has been present during the seizures stays in the hospital. It can be useful for health workers to know when and how seizures started, as well as the patients movements.
Treatment in the hospital is not always necessary, since the behavior in a drop in blood sugar varies greatly from one person to another, even in the same person depending on the day!
Even if glucagon works and the person is examined by a doctor, you should contact your reference health center. An episode of hypoglycemia could mean a need for adjustment of medication, feeding patterns, etc.
This is especially relevant if you live with a rare disease that causes hypoglycemia (such as congenital hyperinsulinism), as there are not many experienced health centers.
Keep watching while help arrives and keep calm.
Although glucagon is fast acting, it usually takes a minimum of 10 to 15 minutes to begin to take effect.
If after 20 minutes the emergency services have not arrived and the person has not improved, he/she should receive a second dose.
When the person recovers and can swallow, it would be good to consume slow-absorbing carbohydrates, as long as he/she does not have nausea.
If this is the case, it is better to wait until the person gets over it. A good option later can be to give him/her something liquid like a juice and, if he/she does not vomit, then he/she should consume the slow-absorbing carbohydrates.
No one wants to come across a disease in their life, much less if it is a children’s disease. However, there are times when storms give way to shinny days.
This is the story of our own road to happiness.
If there is liquid in the bottle because you have only used half, it can be stored in the refrigerator for up to 24 hours, but no more! Even so, we recommend following the manufacturer’s instructions and discarding what is left over. What you do not use in those hours, you should throw it away properly.
Given that glucagon usually causes a rebound effect after its application, it would be convenient to control glucose levels frequently during that day.
- When you are in “zen mode,” remember to replace the glucagon kit(s) you have used. Remember that it is the emergency medication for severe hypoglycemia and we always, always, must be prepared.
DOES IT HAVE SECONDARY EFFECTS?
Glucagon has some less serious side effects such as facial flushing or nausea or vomiting, so it is important to make sure you put the person on their side before injecting them.
It can also lead to more serious ones, such as skin rashes, breathing problems or fainting. If any of these appear, you should immediately call a doctor.
WHEN SHOULD GLUCAGON NOT BE USED?
Unless otherwise indicated by qualified health personnel, a person should not use glucagon if they are in any of these situations: allergic to it, pregnant, breast-feeding, have tumors in the adrenal gland or in the pancreas.
HOW TO STORE IT?
Glucagon kits should be stored where all family members can find them. Remember that it is important that there is always someone who knows how to use it (family, friend, partner, etc.).
Regarding the storage temperature, it depends on the laboratory that makes glucagon kits. Some recommend keeping them at room temperature below 25 ºC; or in the refrigerator between 2 and 8 ºC.
What must always be done is to keep it in the original container and protected from direct light.
If you have any questions about the use, interactions or storage of your emergency kit, we recommend you contact the laboratory that makes it.
La Otra Cara de la Insulina reminds you that we are not doctors. If you have any doubts or questions about the treatment to follow, you should consult qualified medical personnel.